Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 26, NWS Blacksburg, VA

May 2, 2003Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2003, 5:38 PM EDT for Yadkin County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 5:38 PM EDT (21:38 UTC)
Expired
May 2, 2003, 6:00 PM EDT
In force
22 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Yadkin County, NC

The radar

The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 022138
SVRRNK
NCC197-022200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 600 PM EDT.

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF EAST BEND...MOVING EAST AT 
  20 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 2 MILES SOUTHWEST 
  OF EAST BEND.

* SOME LOCATIONS THREATENED THROUGH 600 PM EDT INCLUDE
  EAST BEND...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3626 8062 3602 8063 3608 8044 3626 8044

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:20 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 2, 3:20 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
320 PM EDT FRI MAY 2 2003

CONVECTIVE COMPLEX MOVING FROM EASTERN TENNESSEE INTO WEST NORTH
CAROLINA ATTM. SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM FOR
ASHE...WATAUGA...ALLEGHANY AND WILKES COUNTIES IN NORTH CAROLINA.
THIS ACTIVITY AND ANY OTHER ACTIVITY THAT DEVELOPS DURING THE HEAT
OF THE DAY EXPECTED TO BE GONE BY LATE THIS EVENING.

BACK DOOR COLD FRONT TO MOVE INTO NORTHEASTERN ZONES LATE
TONIGHT/SATURDAY MORNING AND CONTINUE SOUTHWARD DURING THE DAY.
UPPER LEVEL SYSTEM APPROACHING THE AREA DURING THE AFTERNOON
COMBINED WITH LINGERING MOISTURE AND INSTABILITY...MAINLY IN THE
SOUTH AND WEST FOR SOME MORE AFTERNOON AND EVENING THUNDERSTORMS. AS
THE UPPER SYSTEM MOVES BY DURING THE NIGHT...HAVE CONTINUED THE
THREAT FOR PRECIPITATION THROUGH THE NIGHT.

NEXT SYSTEM FAST ON THE HEELS OF THE FIRST SYSTEM EXPECTED TO IMPACT
THE AREA BEGINNING IN THE WEST SUNDAY NIGHT. SHOWERS POSSIBLE LATE
IN THE WEST AND EVERYWHERE ON MONDAY. THINK THERE WILL BE PLENTY
CLOUDS FROM LATE SUNDAY NIGHT THROUGH MONDAY NIGHT AS A WARM FRONT
APPROACHES THE AREA. ENSEMBLE GFS MOS GOING ANYWHERE FROM 60 TO 85
FOR ROANOKE FOR A HIGH ON MONDAY. AS A RESULT OF THE CLOUDS AND THE
WARM FRONT STILL LIKELY TO BE LOCATED TO THE SOUTHWEST...AM LEANING
TOWARDS THE LOWER SIDE OF THE RANGE. TUESDAY AND WEDNESDAY WE WILL
BE IN THE WARM SECTOR WITH SCATTERED...MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS.

HAVE IGNORED THE GFS HANDLING ON THE SYSTEM THAT IT PREDICTS WILL
IMPACT THE AREA LATE IN THE WEEK. HAVE FOLLOWED THE CANADIAN/ECMWF
SOLUTION WHICH BRINGS THE COLD FRONT THROUGH THE AREA LATE WEDNESDAY
NIGHT AND THE FIRST PART OF THURSDAY. HIGH PRESSURE BUILDS IN FOR
FRIDAY WITH DRY WEATHER EXPECTED.

EMLAW/JJ

FIRST GUESS NUMBERS:
ROA   55  69  47  67 /  30  30  30  10
LYH   54  67  47  65 /  30  30  30  10
DAN   58  70  48  69 /  40  30  30  10
BLF   50  63  44  65 /  30  30  30  10
LWB   50  64  44  65 /  30  30  30  10
BCB   52  66  45  67 /  30  30  30  10
TNB   50  65  44  64 /  40  30  30  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 2, 12:40 PM EDT, 4 hours 58 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE WILL BE SCATTERED THUNDERSTORMS...MAINLY IN THE MOUNTAINS...
LATE THIS AFTERNOON. ISOLATED STORMS MAY APPROACH SEVERE LIMITS...
BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. PLEASE REFER TO THE
HAZARDOUS WEATHER OUTLOOK...SPSRNK...FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LAT ETHIS AFTERNOON.

06

In the hours before

Special weather statement, May 2, 12:35 PM EDT, 5 hours 3 minutes before
NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-022230-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 PM EDT FRI MAY 2 2003

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON IN THE
MOUNTAINS...

AN APPROACHING COLD FRONT WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING IN THE
MOUNTAINS. ISOLATED STORMS COULD REACH SEVERE LIMITS...WITH DAMAGING
WINDS AND DIME SIZED OR LARGER HAIL.

AS THESE THUNDERSTORMS IN THE MOUNTAINS MOVE EAST INTO THE FOOTHILLS
AND PIEDMONT...MAINLY THIS EVENING...THEY WILL BE WEAKENING. THERE
IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY DEVELOP IN THE PIEDMONT
LATE THIS AFTERNOON. IF THEY DO...THEY COULD REACH SEVERE LEVELS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JJ
Special weather statement, May 2, 1:54 PM EDT, 3 hours 44 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-022100-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT FRI MAY 2 2003

CORRECTED TYPO

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON IN THE
MOUNTAINS...

AN APPROACHING COLD FRONT WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS BEGINNING BETWEEN 3:30 PM AND 4:30 PM IN THE MOUNTAIN
EMPIRE AND NORTHWEST NORTH CAROLINA MOUNTAINS.  SHOWERS AND
THUNDERSTORMS WILL BEGIN TO DEVELOP IN THE GREENBRIER AND NEW
RIVER VALLEY DURING RUSH HOUR.   ISOLATED STORMS COULD REACH SEVERE
LIMITS...WITH DAMAGING WINDS AND DIME SIZED OR LARGER HAIL.

AS THESE THUNDERSTORMS MOVE EAST THIS EVENING...INTO THE FOOTHILLS
AND PIEDMONT...THEY WILL BE WEAKENING.  THERE IS A SLIGHT CHANCE
THAT THUNDERSTORMS MAY DEVELOP IN THE PIEDMONT LATE THIS AFTERNOON.
IF THEY DO...THEY COULD REACH SEVERE LEVELS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RCS
Special weather statement, May 2, 3:32 PM EDT, 2 hours 6 minutes before
NCZ001-002-018-022100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT FRI MAY 2 2003

...SEVERE THUNDERSTORMS IS LIKELY THIS AFTERNOON IN THE NORTHWEST
NORTH CAROLINA MOUNTAINS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
WATAUGA...ASHE...ALLEGHANY AND WILKES COUNTIES IN NORTH CAROLINA.

AN APPROACHING COLD FRONT WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS MOVING THROUGH THE AREA BETWEEN 3:50 PM AND 5:00 PM IN
THE NORTHWEST NORTH CAROLINA MOUNTAINS.  THESE THUNDERSTORMS HAVE A
HISTORY OF PRODUCING WIND SPEEDS UP TO 70 MPH...TOPPLING TREES AND
DISRUPTING POWER.

SKYWARN SPOTTER ACTIVATION IS NEEDED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RCS
Special weather statement, May 2, 3:54 PM EDT, 1 hour 44 minutes before
VAZ007-009-015-022100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT FRI MAY 2 2003

...SEVERE THUNDERSTORMS IS POSSIBLE THIS AFTERNOON IN THE MOUNTAIN
EMPIRE AND SOUTHWEST VIRGINIA MOUNTAINS...

AN APPROACHING COLD FRONT WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS MOVING THROUGH THE AREA BETWEEN 4:00 PM AND 5:00 PM IN
THE MOUNTAIN EMPIRE COUNTIES AND SOUTHWEST VIRGINIA MOUNTAINS.
THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING WIND SPEEDS UP TO 50
MPH...TOPPLING TREES AND DISRUPTING POWER.

SKYWARN SPOTTER ACTIVATION IS NEEDED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RCS
Local storm report, May 2, 5:19 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    DOBSON                    NC   0.75 IN HAIL
05/02/03   SURRY

0454 PM    WARRENSVILLE              NC   1.00 IN HAIL
05/02/03   ASHE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:14 PM EDTSevere Thunderstorm WarningRNKWatauga46 min
May 2, 4:50 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin40 min
May 2, 4:54 PM EDTSevere Thunderstorm WarningRNKAshe36 min
May 2, 5:10 PM EDTSevere Thunderstorm WarningRNKAlleghany35 min
May 2, 6:22 PM EDTSevere Thunderstorm WarningRNKRockingham23 min
May 2, 7:20 PM EDTSevere Thunderstorm WarningRNKCaswell40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.